scorecardPeople on Ozempic for weight loss say they're pooping their pants and the bed
  1. Home
  2. Science
  3. Health
  4. news
  5. People on Ozempic for weight loss say they're pooping their pants and the bed

People on Ozempic for weight loss say they're pooping their pants and the bed

Anna Medaris   

People on Ozempic for weight loss say they're pooping their pants and the bed
LifeScience3 min read
Getty Images
  • For some people, the popular weight-loss drugs Ozempic and Wegovy can come with debilitating digestive side effects.
  • One woman said she joined the "shit the bed club" on Wegovy. Others have shared similar stories on social media.

Angela Adams hadn't pooped for a week, and she was getting desperate.

The 47-year-old nurse in Florida had been on the popular weight-loss drug Wegovy for about a month — and fighting one of its side effects, constipation, for just as long.

But this time, in March, was the worst. "It got to the point where it was kind of scary," Adams told Insider. "My stomach was hurting, I was in pain."

She tried a stool softener. Then MiraLAX. Then prunes and a "megadose" of Milk of Magnesia. "You just try to hit it from the top and hit from the bottom, and that's when you end up getting in trouble: At some point, it's gonna come out, and you don't have lot choice as to when it does," Adams said.

Hence her induction into the "shit the bed club," a not-particularly-exclusive society begrudgingly named by some takers of semaglutide, the generic name for weight-loss drug Wegovy and diabetes drug Ozempic.

Adams isn't alone in her digestive distress. On social media, some semaglutide users have found solace by swapping embarrassing moments anonymously. One Reddit thread for people on semaglutide is tactfully titled "sleep shits."

"I quite literally shit myself while sleeping," the anonymous poster wrote. "That's a first. Been tough few days of diarrhea after my first semaglutide injection."

It's peppered with comments like "you're not alone" and "that could have been me."

Another Reddit thread details one man's inability to suppress a sudden urge to go. "I just feel SO embarrassed being a grown adult who messed his pants!" he wrote.

According to Wegovy's prescribing information, clinical trials have shown that 30% of patients experience diarrhea on the drug (compared to 16% of people on a placebo) and 24% experience constipation (compared to 11% on placebo). The most common side effect of the drug is nausea, which 44% of people in clinical trials experienced (many patients on social media have complained of bouts of intense vomiting as well).

Ozempic, which is approved in a lower dose for diabetes and is also used off-label for weight-loss, also lists constipation and diarrhea as common side effects.

Dr. Eric Goldstein, a gastroenterologist in New York City, told Insider that while digestive issues are known side effects of this class of drugs, called GLP-1 receptor agonists, how widespread and severe they are is likely overblown on social media.

"What this illustrates is any medication, even when used appropriately, may have other changes or side effects that need to be monitored by the patient and the doctor," he said.

Constipation, diarrhea, and nothing in between

Semaglutide works in part by slowing digestion and suppressing appetite, so it makes sense it would slow elimination, too. When not much goes in, not much comes out.

Plus, nausea is a common side effect that makes high-fiber foods unpalatable. And too little fiber can equal too little movement, Goldstein said.

But some users report swinging between both extremes. As one person wrote in a private Facebook group for Wegovy users, they either "can't poop for days" or "can't leave the house in fear of literally pooping my pants."

"Same girl, same," respondents consoled.

Goldstein said there are two likely reasons. The first, as Adams' experienced, is the "dam breaking phenomenon, which is what you'd expect from taking a ton of laxatives," Goldstein said.

The second is called "overflow" or "paradoxical" diarrhea, or when you're constipated but liquid stool seeps out around the blockage.

The solutions, Goldstein said, are no different than solutions to constipation from other causes: Monitor your bowel movements, talk to your doctor about changes or pain, and try to get ahead of the problem with medications or lifestyle and diet changes.

And, if the side effects are so debilitating, consider whether the benefits of the drug are worth the tradeoff. "Ozempic for the right person for the right reason is generally well-tolerated," Goldstein said.

Adams is beginning to think she's the wrong person. She's been stuck at an 18-pound weight loss for over a month, despite a goal of closer to 50. She has also experienced relentless fatigue while on the drug, she told Insider. She's too tired to do her best work on the weekdays, and too tired to do anything but sleep on the weekends. Her boss and boyfriend want the old Angela back.

But it's the gastrointestinal issues that might do her in. "I wish I was one of those who could just could take it and say, 'Look at all the weight I've lost and I feel great!' but it's just not the case," she said. "I'm leaning so heavily toward not doing another injection."

Have you had a bad experience on semaglutide, Ozempic, or Wegovy, or regret taking the drug for any reason? Reach out to our reporter at amiller@insider.com




Advertisement